Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 8, 1998, 9:42 AM EST for Martin County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 9:42 AM EST (14:42 UTC)
- Expired
- Jan 8, 1998, 10:30 AM EST
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Martin County, NC
The radar
The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 9:55 AM EST | Thunderstorm Wind 51 | Williamston, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 9:30 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 081442 RRA SVRMHX NCC117-081530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 942 AM EST THU JAN 8 1998 * SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY * UNTIL 1030 AM EST * THIS STORM WILL BE NEAR WILLIAMSTON BY 955 AM EST JAMESVILLE BY 1000 AM EST * AT 940 AM EST RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF WILLIAMSTON MOVING NORTHEAST AT 45 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATbER CROSSINGS. RVT/RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:00 AM EST, 42 minutes earlier.
Area forecast discussion, Jan 8, 9:00 AM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 AM EST THU JAN 8 1998 RDU: CONVECTION FIRING IN THE COASTAL PLAIN AND SHOULD TRAVERSE ERN NC THROUGH MID AFTN. LIKELY POPS INLAND...MAYBE ONLY 40 PCNT ALG THE OUTER BANKS-LATE. MID 70S INLAND AND 65-70 BANKS. QUITE BREEZY THIS AFTN WITH STRONG LLJ AND GOOD MIXING AHEAD OF TSTMS. CWF: WILL RAISE SEAS ON S END TO 10 FT. FEW OTHER CHANGES NEEDED. DISC: SUNSHINE IS OCCURRING AHEAD OF LEADING EDGE OF LN TSRA...CAPES LIKELY TO RISE TO AROUND 1000 J/KG. SUPER WIND FIELDS TDA AND SVR POTENTIAL IS GOOD WITH WARM AND SOUPY AIR MASS AND IMPRESSIVE UPPER LEVEL DIVERGENCE. JUST SPOKE WITH SELS AND THEY ARE CONSIDERING SVR TSTM WATCH FOR MHX CWA. .MHX...SCA COASTAL WATERS AND SOUNDS. RVT
In the hours before
Local storm report, Jan 8, 9:05 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1005 AM EDT THU JAN 08 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM BEULAVILLE NC WIND DAMAGE
01/08/98 DUPLIN BUILDINGS DAMAGED AND
TREES DOWN THROUGHOUT
VILLAGE.
0920 AM SNOW HILL NC WIND DAMAGE
01/08/98 GREENE MOBILE HOMES OVERTURNED
5-6 MILES NORTHWEST OF
SNOW HILL ALONG HIGHWAY
258.
0925 AM SNOW HILL NC WIND DAMAGE
01/08/98 GREENE TREES DOWN 5 MILES N OF
SNOW HILL ON HIGHWAY NC91.
0925 AM DEEP RUN NC WIND DAMAGE
01/08/98 LENOIR SHINGLES BLOWN OFF A
HOUSE.
DBThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:46 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 44 min |
| Jan 8, 9:02 AM EST | Severe Thunderstorm Warning | MHX | Greene | 48 min |
| Jan 8, 9:02 AM EST | Severe Thunderstorm Warning | MHX | Martin | 48 min |
| Jan 8, 9:30 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| Jan 8, 9:57 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 48 min |
| Jan 8, 10:11 AM EST | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 49 min |
| Jan 8, 10:24 AM EST | Severe Thunderstorm Warning | MHX | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.